Endometriosis after hysterectomy, suffering side effects of Zoladex :(

Hi I'm new here, I've just had my 4th injection of zoladex, still getting abdo pain & also constant headaches, hot flushes & just feeling yuk, Doctors haven't confirmed its endometriosis this time but xrays showed a mass near left ovary & coz I had endo 10yrs ago that's the assumption, anyone else in same predicament?

5 Replies

  • I'm not in the same situation but have you tried HRT to deal with the side effects of Zoladex?

    It doesn't seem right to me to 'treat' you without a diagnosis. I would push for a lap if I were you. An x-ray is not a standard method to investigate endo. At the very least you'd start of with ultrasound scan or MRI and follow up with a lap to confirm and either remove endo then or map out for a future treatment lap.

    Your mention of hysterectomy in the title isn't clear. Are you asking if endo would be gone if you had a hysterectomy? Removing the uterus would not necessarily be sufficient or effective. It can be considered if adenomyosis (basically endo within the uterine wall is present) and will stop your periods which can be helpful. All endo would need to be removed at the same time. If the ovaries are left in they still produce oestrogen. Endo is thrives on oestrogen so symptoms may return. Some women who have had their ovaries removed (oopherectomy) also report a return of symptoms so there is no certainty that problems will not return. An oopherectomy would mean you are at risk of osteoporosis and would lose heart health benefits associated. Osteoporosis can be kept at bay with HRT....which has oestrogen in it....which might mean a return of endo. It's not straightforward and from my point of view does not offer sufficient certainty.

    Zoladex is a GnRH drug that fiddles with your pituitary gland like a sledgehammer and induces the menopause. Personally I think these sort of drugs are revolting. I know some women have relief from endo on these drugs but I think the potential longterm damage they can do is not worth the gamble. The manufacturers only recommend they be used for a total of 6 months in a lifetime. That should give you some indication of how powerful zoladex is. GnRH drugs are not a cure. After 6 months endo will return. What sort of plan do your doctors have? Why did they put you on zoladex?

    It sounds to me as though you are with a general gynae who are not always that experienced in endo. The fact that you've only had an x-ray and have been dumped on zoladex on an assumption says to me that you are with someone inexperienced and sloppy. I suggest that you go to your GP and get referred to an accredited endo specialist. They're not always necessarily better but would be more appropriate for you. The fact that you had endo already will convince your GP to refer you. Find one here bsge.org.uk/ec-BSGE-accredi... or here bsge.org.uk/ec-BSGE-provisi... and tell your doctor who you want to be referred to. You can choose on the nhs. Good luck. x

  • Thanks for your reply, sorry I didn't explain very well, I had a sub total hysterectomy 10yrs ago due to endometriosis, I am on hrt ( premerin ) not helping with sweats or headaches much, xray & internal scan have shown mass near left ovary & even after 2 treatments of zoladex was rushed back to gynae in server pain only to be told I shouldn't be in pain as zoladex should be shrinking mass ( another scan showed this was not the case ) been told to continue with treatment & booked into endo clinic in jJuly x

  • Premarin is made from pregnant horses hormones and by all accounts they are not treated very well in order to obtain it. It is entirely your choice if you want to use premarin but I just thought you should know if you don't already. Livial is a synthetic HRT and has a lower amount of oestrogen which would be better for you as the lower the oestrogen the better. Your GP should be able to help with that if you decide to change.

    The HRT could be counteracting the effect of zoladex.

    Good to hear you are going to an endo clinic. x

  • I agree with Brownlow, zoladex shouldn't be used as a diagnostic, when you have already had endo and the ovaries are both still there.

    Surgery is what is needed to identify the 'mass', and if it is a cyst then might be time to have it and that troublesome ovary both removed.

    You can survive on one - without needing any form of HRT. I don't miss my left one at all.

    My right one has a cyst on it, but like all its previous cysts then have been a lot less troublesome and painful that those on the left were. Very pleased to be less the angry ovary. at least one side is now trouble free (touch wood).

    You don't need to stay on Zoladex. it's your choice whether you take it and if you do, how long you put up with it. It isn't a cure, it will not kill off endo or ovarian cysts.

    It can be of benefit in reducing fibroids but without the uterus that won't be the problem in this case.

    So it's you call. Do you plough on, or give your body a break and stop th zoladex.

    I lasted 4 months - the worst of my life by far. It was a ghastly experience and left me with short term memory loss which 3 years later is still an ongoing problem.

    It totally messes with the pituitary gland (which is shut down and that is what is causing the side effects). Most of which are far from pleasant.

    The waking up of the pituitary seems to come in stages for different hormones that your body needs, and on average the ovaries take about 5 months to get working again once you stop. Half of ladies quicker than that, half take longer.

    So it is a bit of a gamble, you could stop now and not have any ovary activity till after your appointment with the endo centre, or may be a bit unlucky in that your ovaries do wake up quickly and give you one period between now and the appointment.

    By the law of averages you wouldn't restart periods before the appointment.

    So I shall leave that up to you whether you plough on, or give it up as a bad job and start the process of getting your pituitary working again and the side effects subsiding in the coming weeks. honestly I was so pleased to stop when I did, within 2-3 weeks I was already feeling most of the side effects had phased off. The only one which didn't was the memory loss one. But that is exceedingly common in middle aged women particularly who are put on zoladex.

    Very Best of Luck, hope you make the right decision ...at least what I would consider the right and sensible one. It's a ridiculously toxic drug and while some (few) ladies seem to report they get on well with it, from my own experience I wouldn't touch again with a 10 foot barge pole.

  • Thank you for your reply & advice its good to talk to someone that's experienced zoladex, although I still have both ovaries I stopped periods after partial hysterectomy so they won't be returning, none of the side effects were ever explained & my husband and I were just told it was an injection to try & shrink the mass before they would consider surgery due to the fact I've had a lot of abdominal surgery in the past & have lots of scar tissue.

    I can't say I'm having mood swings as such I just feel totally distant & numb, headaches & hot flushes are unbearable, had slight hair loss & forgot what sleep is lol, I have one more treatment of zoladex before I go to the end clinic but would never ever have it again!! My husbands concern is my weight loss, despite drinking ensure supplements I am down to 6st 9lb.

    I've had 6 children, a hysterectomy, my bowel repaired ect ect & I can honestly say the last 5mths have been the worst ever! I just want to feel normal again if that makes sense?

You may also like...